Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 36, NWS Pocatello, ID

July 4, 2009Bannock County, Caribou County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 4, 2009, 6:23 PM MDT for Bannock County, Caribou County, Power County, Idaho. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2009, 6:23 PM MDT (00:23 UTC)
Expired
Jul 4, 2009, 9:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bannock County, ID, Caribou County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 51 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:42 PM MDTHEAVY RAIN 0.484 Sse Pocatello, ID0.48 STORM TOTAL PRECIPITATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3096 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 050023
FFWPIH
IDC005-029-077-050315-
/O.NEW.KPIH.FF.W.0036.090705T0023Z-090705T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
623 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...MCCAMMON...LAVA HOT SPRINGS...
  WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO...
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF CRYSTAL...

* UNTIL 915 PM MDT

* AT 621 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 
9   MILES NORTH OF CRYSTAL...MOVING EAST AT 10 MPH.  THIS 
THUNDERSTORM IS EXPECTED TO FOLLOW A PATH SIMILAR TO ONE THAT CAUSED 
FLOODING EARLIER THIS EVENING IN THE INKOM AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   CRYSTAL...
   PORTNEUF...
   INKOM...
   MCCAMMON...
   PEBBLE AND  LAVA HOT SPRINGS...

LAT...LON 4293 11195 4256 11198 4266 11265 4284 11265

$$

MESSICK
1 follow-up statement
000 
WGUS75 KPIH 050313
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
913 PM MDT SAT JUL 4 2009

IDC005-029-077-050323-
/O.EXP.KPIH.FF.W.0036.000000T0000Z-090705T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARIBOU ID-POWER ID-BANNOCK ID-
913 PM MDT SAT JUL 4 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT FOR CENTRAL
BANNOCK...EAST CENTRAL POWER AND WEST CENTRAL CARIBOU COUNTIES...

LAT...LON 4293 11195 4256 11198 4266 11265 4284 11265

$$

WYATT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:38 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 1:38 PM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
138 PM MDT SAT JUL 4 2009

.DISCUSSION...UPPER RIDGING IS BECOMING THE DOMINANT FEATURE...
ALTHOUGH MONSOON MOISTURE IS STILL PRESENT OVER THE FCST AREA. MINOR
WAVES IN THE RIDGE...ALONG WITH SFC HEATING ARE DESTABILIZING THE
AIRMASS AGAIN THIS AFTN. TSTMS ARE DEVELOPING OVER THE CEN MTNS AND
THE EASTERN HIGHLANDS...AND A FEW WILL MOVE INTO THE SNAKE RIVER
PLAIN BEFORE THEY ALL DISSIPATE LATE THIS EVENING. PW VALUES NEAR
0.90 INS AGAIN THIS AFTN...ALONG WITH SLOW MOVEMENT...WILL RESULT IN
LOCALLY HEAVY RAINFALL IN SPOTS. SMALL HAIL AND GUSTY WINDS ARE ALSO
POSSIBLE.

THE UPPER RIDGE WILL DOMINATE INTO MONDAY...WITH DECREASING CHANCES
FOR TSTMS EACH DAY AS MONSOON MOISTURE DECREASES. AN UPPER TROF
MOVES INTO THE PAC NW ON MONDAY...BUT NEVER MAKES IT TO ID. DRIER SW
FLOW DOMINATES THRU THE REST OF THE FCST PERIOD...BUT HEIGHTS FALL
OVER THE PAC NW BY MIDWEEK. THIS WILL RESULT IN COOLER TEMPS
BEGINNING ON TUESDAY. HEDGES

&&

.AVIATION...LESS COVERAGE OF -TSRA EXPECTED TODAY...WILL AMEND AS
NECESSARY TO BRING IN -TSRA AS THEY APPROACH EACH AIRPORT.
CONTINUED VFR CIG/VSBY AND LIGHT WIND OUTSIDE OF -TSRA.  MESSICK

&&

.FIRE WEATHER...VERY UNSTABLE AIR WITH PLENTY OF MOISTURE AVAILABLE
STILL WILL MEAN THE LAST ROUND OF SIGNIFICANT SHOWERS AND
THUNDERSTORMS.  COVERAGE SHOULD BE EVEN LESS THAN YESTERDAY.  UPPER
LEVEL WIND WILL INCREASE OVERNIGHT AND GUSTY WIND WILL BECOME MORE
OF A FACTOR BEGINNING MON.  HUMIDITY WILL START TO DRY OUT AND
SHOULD SEE SOME RETURN OF SINGLE DIGIT RH IN LOWER ELEVATIONS.
TEMPERATURES ARE STAYING RIGHT NEAR CLIMATE NORMALS.  FUELS ARE
STILL WELL FROM CURED OUT AND THUS SEE NO SIGNIFICANT FIRE DANGER.
MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 4:38 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
438 AM MDT SAT JUL 4 2009

IDZ017>025-031-032-051045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
438 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE IS EXPECTED TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS LATE THIS MORNING THROUGH THIS EVENING. SOME OF
THESE STORMS MAY BE STRONG AND COULD PRODUCE HEAVY
DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 50 MPH. ACTIVITY IS
EXPECTED TO WEAKEN AND BECOME ISOLATED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY. DRIER
WEATHER WILL ARRIVE ON MONDAY AND LIMIT ANY SHOWER AND
THUNDERSTORM THREAT TO ISOLATED ACTIVITY IN THE CENTRAL
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 4, 3:32 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
332 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             1 WSW ELBA              42.25N 113.56W
07/04/2009  M0.50 INCH       CASSIA             ID   TRAINED SPOTTER

&&

PANGEL
Special weather statement, Jul 4, 3:54 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
354 PM MDT SAT JUL 4 2009

IDZ017-020-042245-
BUTTE ID-BLAINE ID-
354 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 445 PM MDT

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CRATERS OF MOON..MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN BUTTE COUNTY...
  RURAL EASTERN BLAINE COUNTY...

LAT...LON 4351 11351 4352 11350 4350 11300 4322 11301
      4322 11344
TIME...MOT...LOC 2154Z 309DEG 5KT 4342 11332

WYATT
Special weather statement, Jul 4, 4:35 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
435 PM MDT SAT JUL 4 2009

IDZ022-042315-
ONEIDA ID-CASSIA ID-
435 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 515 PM MDT

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BLACK PINE..MOVING SOUTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BLACK PINE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4218 11320 4216 11292 4200 11279 4200 11319
TIME...MOT...LOC 2235Z 313DEG 10KT 4210 11311

WYATT
Local storm report, Jul 4, 5:00 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
500 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FLASH FLOOD      INKOM                   42.80N 112.25W
07/04/2009                   BANNOCK            ID   LAW ENFORCEMENT

            BANNOCK COUNTY SHERIFF REPORTS FLOODING OF CITY STREET IN
            INKOM

&&

DPHELPS
Local storm report, Jul 4, 5:37 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
537 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      4 NE ALMO               42.14N 116.58W
07/04/2009                   XXX                XX   LAW ENFORCEMENT

            BIRCH CREEK REPORTED OUT OF BANKS CLOSING LOCAL ROAD.

&&

TWYATT
Local storm report, Jul 4, 5:57 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
557 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             INKOM                   42.80N 112.25W
07/04/2009  E0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

            MARBLE SIZE HAIL AND 0.80 INCHES OF RAIN FROM
            THUNDERSTORM

&&

DPHELPS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:32 PM MDTSpecial Weather StatementPIHPower43 min
Jul 4, 7:11 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou, Power2 hr
Jul 4, 7:21 PM MDTSevere Thunderstorm WarningPIHBannock34 min
Jul 5, 2:37 PM MDTSpecial Weather StatementPIHClark53 min
Jul 5, 3:50 PM MDTSpecial Weather StatementPIHButte55 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.